Heavy Snow, Marquette
- When
- December 2, 8:00 AM EST to December 3, 1:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
A low pressure system developing over the Northern Plains moved across the Upper Great Lakes and brought significant snow to portions of north central Upper Michigan on the 2nd. The heaviest snow occurred over Marquette County where 24-hour snowfall totals included 10 inches at the Marquette National Weather Service and 12 inches at Skandia.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A low pressure system developing over the Northern Plains moved across the Upper Great Lakes and brought significant snow to portions of north central Upper Michigan on the 2nd. The heaviest snow occurred over Marquette County where 24-hour snowfall totals included 10 inches at the Marquette National Weather Service and 12 inches at Skandia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 2, 3:43 AM EST, 4 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 343 AM EST THU DEC 2 2004 .DISCUSSION... MAIN FORECAST CONCERN IN THE SHORT TERM IS SNOW POTENTIAL TODAY. AN INTERESTING EVENT COMING TOGETHER TODAY. WATER VAPOR IMAGERY SHOWS A COUPLE SHORTWAVES OF INTEREST. ONE JUST NORTH OF LAKE SUPERIOR...AND ASSOCIATED WITH THIS RUC ANALYSIS SHOWS FALLING HEIGHTS ACROSS THE LAKE. ANOTHER WAVE IS DROPPING THRU SRN MANITOBA. DLH/GFK RADARS SHOW AN AREA OF SNOW BECOMING MORE WIDESPREAD FROM NERN ND TOWARD NWRN WI AHEAD OF THIS WAVE...IN AN AREA OF INCREASING H8 FRONTOGENESIS. THIS FRONTOGENESIS WILL SPREAD ACROSS THE U P TODAY AND AS THE WAVE COMES THRU A SFC LOW/TROF WILL FORM. MODELS AGREE WITH THIS BUT WHAT THEY DISAGREE ON IS WHERE GREATEST FRONTOGENESIS WILL SET UP...AND RESULTANT BAND OF HEAVIEST PCPN. CONFLUENCE IN WAKE OF SHORTWAVE TO OUR NORTH SHOULD HELP TO SUSTAIN HIGH PRES ON NW SIDE OF LAKE SUPERIOR. FOR THIS REASON...AND GIVEN GREATER RUN TO RUN CONSISTENCY AMONG THE GFS/UKMET...HAVE SIDED WITH THE MORE SOUTHERN TRACK ADVERTISED BY THESE MODELS AS OPPOSED TO THE 06Z ETA WHICH DEVELOPS A STRONGER SFC LOW AND TRACKS IT FURTHER NORTH (THOUGH THE 00Z ETA AGREED WITH THE GFS/UKMET). THUS...LOOKS AS IF BAND OF HEAVIEST PCPN WILL OCCUR ACROSS THE CENTRAL TO SOUTHERN PART OF THE CWA...ALONG AND JUST SOUTH OF FRONTOGENESIS AXIS AND COINCIDENT WITH STRONGEST H8-H5 Q-VECTOR CONVERGENCE. WITH A PERIOD OF STRONG FORCING WITHIN REGION OF FAVORABLE SNOW GROWTH TEMPERATURES...AND GIVEN RADAR TRENDS UPSTREAM...WILL ISSUE SNOW ADVISORY ACROSS THE SRN TIER FOR 2-4 INCHES TODAY INTO THIS EVENING (SUPPORTED BY ETA QPF OF 0.2-0.3 INCHES). BACKING WINDS (SEE SW WIND AT IWD ALREADY) WOULD SUGGEST A BRIEF TIME OF LAKE ENHANCEMENT OFF OF LAKE MICHIGAN AS WELL...AND IN THESE AREAS ACCUMS MAY GO AS HIGH AS 5 INCHES. GOGEBIC/ONTONAGON SHOULD BE WINNERS WITH THIS EVENT AS CYCLONIC NE/N FLOW AS THE TROF TRACKS THRU WILL PROVIDE A GOOD PERIOD OF LAKE ENHANCEMENT OFF OF LAKE SUPERIOR LATER THIS AFTN/EVNG. WILL GO AS HIGH AS 4-8 INCHES TOTAL IN THIS AREA. WILL ISSUE ADVY FOR REMAINDER OF NRN TIER WITH EXCEPTION OF THE KEWEENAW AS THEY SHOULD SEE SOME LAKE HELP AS WELL ONCE WINDS BECOME NLY THIS AFTN/EVNG...THOUGH CONVERGENCE NOT AS FAVORABLE AS IN THE FAR WEST. NELY FLOW ON KEWEENAW NOT FAVORABLE...SO WILL KEEP AMTS JUST BELOW ADVY LEVEL. ADVY ALREADY IN EFFECT FOR ERN CTYS WITH DOMINANT LES BAND PERSISTING ON CONVERGENT WNW FLOW. WITH GRADUAL BACKING OF WINDS SHOULD SEE CONVERGENCE SHIFT N AND POSSIBLY MAKE IT OFFSHORE BY MIDDAY OR SO. DESPITE A POTENTIAL BREAK IN THE ACCUMULATING SNOWFALL...WILL KEEP HEADLINE GOING OUT THERE FROM THIS MORNING THRU THE EVENING. SYSTEM PUSHES OFF TO THE EAST TONIGHT...AND WINDS BACK QUICKLY IN ADVANCE OF NEXT CLIPPER (SEEN ON WV IMAGERY IN NRN BC). MODELS TRENDING FURTHER SOUTH WITH THIS FEATURE AS IT DIVES INTO THE NORTH CENTRAL CONUS...AND THIS SEEMS REASONABLE GIVEN CURRENT LONGWAVE TROF POSITION. ETA/GFS EACH TAKE PV ANOMALY FROM ND TO NRN IL...SO WITH BRUNT OF ENERGY MISSING US DOUBT WE WILL SEE TO MUCH IN THE WAY OF SYNOPTIC SNOW (Q-VECTOR CONVERGENCE IS WEAK). POTENTIAL IS STILL THERE FOR SOME ACCUMULATING LAKE ENHANCED SNOW OFF OF LAKE MICHIGAN...AND WILL SUSTAIN WORDING IN HWO BUT AT THIS TIME DO NOT THINK IT WILL BECOME A HEADLINE EVENT. ALSO...CONVERGENCE WILL NOT BE SUSTAINED AT A GIVEN POINT FOR TOO LONG DUE TO VEERING WINDS. MUCH WARMER PACIFIC AIR IN WAKE OF FRI WAVE WILL PUT AN END TO LAKE EFFECT. NEXT CLIPPER PASSES NORTH OF LAKE SUPERIOR SAT. HAVE SUSTAINED CHANCE POPS FOR THE NORTH FOR NOW...HIGHEST IN THE EAST WHERE GREATEST LIFT SHOULD BE. POTENTIAL MESSY MIXED PCPN EVENT EARLY NEXT WEAK. HAVE MADE NO CHANGES TO THE EXTENDED. COORDINATED WITH APX...DLH AND GRB. THANKS. && .MQT WATCHES/WARNINGS/ADVISORIES... SNOW ADVY THRU THIS EVNG MIZ002-009-006-007-085. SNOW ADVY LATE THIS MORNING THRU THIS EVNG MIZ004-005-010-011-084. SNOW ADVY THIS AFTN AND EVNG MIZ012>014. && JKL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 524 AM EST THU DEC 2 2004 MIZ001>007-009>014-084-085-031300- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 524 AM EST THU DEC 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A WIDESPREAD SNOW WILL DEVELOP FROM WEST TO EAST TODAY...AND TAPER OFF THIS EVENING...AS A FAST-MOVING DISTURBANCE TRACKS ACROSS UPPER MICHIGAN. SNOW ACCUMULATIONS WILL GENERALLY RANGE FROM 2 TO 6 INCHES...THOUGH LOCALLY HIGHER AMOUNTS ARE POSSIBLE OVER THE HIGHER TERRAIN FROM IRONWOOD TO ROCKLAND AND OVER THE HURON MOUNTAINS. ONLY AROUND AN INCH IS EXPECTED IN SOUTHERN MENOMINEE COUNTY. SEE THE LATEST STATEMENTS FOR COMPLETE DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SOUTH TO SOUTHWEST WINDS WILL BRING THE POSSIBILITY OF A FEW INCHES OF LAKE ENHANCED SNOW FROM MANISTIQUE TO GRAND MARAIS EAST TO NEWBERRY AND TAHQUAMENON FALLS FRIDAY AFTERNOON INTO FRIDAY EVENING. GALE FORCE WINDS ARE POSSIBLE ON THE WEST HALF OF LAKE SUPERIOR FRIDAY NIGHT AND SATURDAY...AND ON THE EAST HALF OF LAKE SUPERIOR SATURDAY. A LOW PRESSURE SYSTEM MOVING NORTHEAST INTO THE GREAT LAKES REGION EARLY NEXT WEEK WILL BRING RAIN AND SNOW TO WEST AND CENTRAL UPPER MICHIGAN MONDAY AND TUESDAY. IF IT REMAINS COLD ENOUGH...THE SNOW COULD BE SIGNIFICANT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOWFALL REPORTS ARE GREATLY APPRECIATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) JKL
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430090.